The death of an army veteran in 2001 was linked to his service in the 1991 Gulf War, a coroner has ruled.
Major Ian Hill became ill a day after taking anti-nerve agent tablets
Major Ian Hill died after a decade of ill health which he said was caused by Gulf War Syndrome, a disputed condition the government has never agreed exists.
The Cheshire Coroner ruled he died of natural causes, but said his service in 1991 had "contributed" to his death.
Major Hill's family said that was the closest a coroner had come to linking the syndrome with a serviceman's death.
Coroner Nicholas Rheinberg told the inquest at Warrington Coroner's Court: "It is not for me to make sweeping conclusions based on a day's
hearing as to the instance of Gulf War Syndrome."
But he added: "I do not believe it would do justice to Ian Hill to describe
his death as natural causes.
"I am going to describe his death as natural causes to which his military
service in the 1991 Gulf War campaign contributed."
The inquest heard that the father-of-four, from Knutsford in Cheshire, had 20 years experience in the army before 1991.
He flew out to the
Gulf in January of that year to serve with the Royal Army Medical Corps.
His duties involved setting up operating surgeries for the treatment of casualties in hospital.
According to a statement written by Major Hill before he died, he became ill
within a week of flying to the Gulf - and a day after taking tablets to combat the effects of nerve agents.
He developed flu-like symptoms including severe coughing, fatigue and neck and
muscle stiffness, and was diagnosed with bronco-pneumonia.
courses of antibiotics he did not improve, and was sent home after a month.
He suffered 10 years of ill health including memory loss, chest infections, mood swings, headaches and breathing problems, and died in
his sleep in March 2001 at the age of 54.
Solicitor Mark McGhee, who represented the family at the inquest, described the ruling as a landmark victory.
It was a step toward official recognition of the illness and would have a "massive" effect on pension claims, he said.
"The Ministry of Defence has flatly denied the existence of Gulf War
Syndrome, we are not going to stop until it receives the recognition it
More than 3,000 veterans from the 1991 conflict have said they have
suffered from Gulf War Syndrome after developing inexplicable ailments.
The symptoms include kidney pains, memory loss, chronic fatigue, skin
rashes and mood swings.
They have blamed the cocktail effects of nerve agent
pre-treatment tablets, vaccinations against anthrax and botulism, and
other experimental treatments for the symptoms of Gulf War syndrome.
But the MoD says the range of illnesses is so wide, there can be no distinct syndrome or specific cause.
In June this year Gulf War veteran Shaun Rusling won a landmark legal battle against the MoD, when the High Court ruled he was suffering from an
illness linked to his service and was therefore entitled
to a war disability pension.
Major Hill was a founding member of the National Gulf Veterans and Families Association, which campaigns for sick veterans.
Troops have blamed illnesses on vaccinations and tablets
His widow Carole
Avison, 56, told the inquest she had met many of the sick veterans.
The common factor among them was the
vaccinations they were given and tablets they had taken, she said.
"I have seen this group of people and I have listened to them, and I don't
believe in fairy tales," she said. "Someone had given them a death sentence."